Secondary Logo

Institutional members access full text with Ovid®

Ocular toxicity associated with systemic drug therapy

Moorthy, Ramana S. MD*; Valluri, Shailaja MD

Current Opinion in Opthalmology: December 1999 - Volume 10 - Issue 6 - p 438-446
Ocular manifestations of systemic disease
Buy

Systemic drug-induced ocular side effects are increasing because of the vast numbers of new drugs being introduced. Reports of drug-induced ocular toxicity must be well documented, and other causes of these side effects must be ruled out to help establish causality. We reviewed the most recent reports of the most commonly used and newest systemic drugs that have been implicated in ocular toxicity. Using toxicologic criteria needed to establish causality, data from reports of ocular toxicity associated with systemic cidofovir (Vistide), sildenafil (Viagra), vigabatrin (Sabril), tamoxifen (Nolvadex), hydroxychloroquine (Plaquenil)/chloroquine (Aralen), amiodarone (Cordarone), and lovastatin (Mevacor)/simvastatin (Zocor) were evaluated and summarized. The probability for causality was determined to be high for all these drugs except for vigabatrin and lovastatin/simvastatin. Methods for detecting, preventing, and treating ocular toxic reactions were then reviewed for each drug.

*Associated Vitreoretinal and Uveitis Consultants, Indianapolis, Indiana, USA; †Assistant Professor of Ophthalmology, Indiana University School of Medicine, Indianapolis, Indiana, USA

Correspondence to R.S. Moorthy, 8704 North Meridian Street, Indianapolis, IN 46260, USA

© 1999 Lippincott Williams & Wilkins, Inc.